Alert archive / Illinois / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Lincoln, IL

February 26, 202415 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Feb 26, 2024, 2:03 AM CST for 15 counties in Illinois. It took effect at Feb 26, 2024, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2024, 2:03 AM CST (08:03 UTC)
In effect from
Feb 26, 2024, 10:00 AM CST
Expired
Feb 26, 2024, 6:00 PM CST
In force
8 hr
Issued by
NWS Lincoln, IL

Counties Cass County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Peoria County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS83 KILX 260803
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
203 AM CST Mon Feb 26 2024

ILZ027>031-036-037-040-041-047-049-050-262015-
/O.UPG.KILX.FW.A.0001.240226T1600Z-240227T0000Z/
/O.NEW.KILX.FW.W.0001.240226T1600Z-240227T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Cass-Scott-Morgan-
203 AM CST Mon Feb 26 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST-CENTRAL
ILLINOIS...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM this morning to 6 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Illinois, Fire Weather Zones 027, 028, 029, 
  030, 031, 036, 037, 040, 041, 047, 049 and 050.

* 20 FOOT WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ILZ038-042-048-262015-
/O.NEW.KILX.FW.W.0001.240226T1600Z-240227T0000Z/
McLean-Logan-Menard-
203 AM CST Mon Feb 26 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF 
CENTRAL ILLINOIS...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM this morning to 6 PM CST this evening.

* AFFECTED AREA...In Illinois, Fire Weather Zones 038, 042 and 
  048.

* 20 FOOT WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

25
2 follow-up statements
160 
WWUS83 KILX 261230
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
630 AM CST Mon Feb 26 2024

ILZ027>031-036>038-040>042-047>050-270000-
/O.CON.KILX.FW.W.0001.240226T1600Z-240227T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-
630 AM CST Mon Feb 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST-
CENTRAL ILLINOIS...

* AFFECTED AREA...In Illinois, Fire Weather Zones 027, 028, 029, 
  030, 031, 036, 037, 038, 040, 041, 042, 047, 048, 049 and 050.

* 20 FOOT WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

25
150 
WWUS83 KILX 262349
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
549 PM CST Mon Feb 26 2024

ILZ027>031-036>038-040>042-047>050-270100-
/O.EXP.KILX.FW.W.0001.000000T0000Z-240227T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-
549 PM CST Mon Feb 26 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST...

Relative humidity values will slowly increase this evening...bringing
an end to the critical fire weather conditions across west-central
Illinois.

$$

Barnes

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Feb 25, 11:12 PM CST, 2 hours 51 minutes earlier. Its key messages:

  • Record-breaking warmth is expected both Monday and Tuesday.
  • Fire danger becomes elevated on Monday as mild temperatures, strong southerly winds, and dry fuels create conditions favorable for rapid fire spread. A Fire Weather Watch has been introduced to counties in west-central Illinois.
  • Strong to severe storm chances increase Tuesday evening as a strong low pressure system works through the Midwest.
Area forecast discussion, Feb 25, 11:12 PM CST, 2 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1112 PM CST Sun Feb 25 2024

.KEY MESSAGES...

- Record-breaking warmth is expected both Monday and Tuesday.

- Fire danger becomes elevated on Monday as mild temperatures,
  strong southerly winds, and dry fuels create conditions
  favorable for rapid fire spread. A Fire Weather Watch has been
  introduced to counties in west-central Illinois.

- Strong to severe storm chances increase Tuesday evening as a
  strong low pressure system works through the Midwest.

&&

.UPDATE...
Issued at 837 PM CST Sun Feb 25 2024

High pressure once again will result in fair weather conditions
overnight. Will have to monitor for patchy fog development over
east central Illinois, but dry antecedent conditions should keep
it fairly limited in coverage if it develops. Temps are on track
to fall into the mid to upper 30s north of I-70 overnight, and
lower 40s south. Deubelbeiss

&&

.DISCUSSION...
Issued at 214 PM CST Sun Feb 25 2024

Surface analysis shows a ridge of high pressure stretched from the
Gulf of Mexico into the Mid-Atlantic states with a surface
trough/cold front passing through the Great Lakes Region. Southwest
flow in place between these two features has started to slacken as
the front approaches from the north, which has allowed winds to
lighten some. Well above normal temperatures are being observed this
afternoon with readings ranging from the upper 50s to low 60s as of
2 pm.

A developing low in the Canadian Rockies will dive into the
Northern Plains Monday morning, acting to tighten the pressure
gradient over the area. Breezy south winds will result in gusts
approaching 25-30 mph by the afternoon hours. Temperatures will be
several degrees warmer on Monday as deeper mixing brings warmer
temperatures (925 mb of 16-18C) down to the surface. Highs look to
top out in the upper 60s to low 70s, which will be near or exceed
our records for the day. The unseasonably warm temperatures,
strong winds, and dry fuels do raise some concern for rapid fire
spread as minimum RH's approach 25%. Although Red Flag Warning
criteria may be a stretch tomorrow, there has been an increased
amount of burning the last several days. Because of this, a Fire
Weather Watch has been issued for heightened awareness. Winds will
remain breezy going into Monday night as temperatures remain mild
in the 50s.

The aforementioned surface low will approach Iowa/Minnesota Tuesday
morning, looking to rapidly deepen throughout the day as it
approaches the Illinois/Wisconsin border Tuesday evening. Strong
WAA/moisture transport within the low's warm sector may spark the
development of isolated showers and storms late Monday night into
Tuesday morning as the LLJ ramps up.

The warmest temperatures of the year are set to arrive Tuesday as
deeper mixing up to ~3kft/850 mb commences. Highs looks to peak in
the low to middle 70s, which will put our records for the day at
risk of being broken. Dewpoints are forecast to rise into the 50s by
Tuesday afternoon as strong southerly flow advects Gulf moisture as
far north as the southern Great Lakes Region. We look to come shy of
60+ degree dewpoints, which start to nose into southern parts of the
state by Tuesday evening. Because of this, instability will likely
be weaker with most guidance struggling to bring values close to
1000 J/kg. Forecast soundings also imply that 50-100 J/kg of capping
will be in place most of the afternoon.

The upper trough will swing into the Plains states Tuesday evening
with a 70-80kt mid-level jet intruding the Ohio Valley around the
same time. Large-scale ascent will become evident by this time (left
exit region of the mid-level jet & dCVA ahead of trough), with
strong bulk shear values of 50-60 kts being more than sufficient for
sustaining thunderstorm updrafts. Longer range convective allowing
models have started to capture the beginning of this event, which
shows thunderstorm initiation around or just prior to 00Z Wednesday
over northern or central Illinois well ahead of the cold front as
the CAP starts to erode. Damaging winds are the most likely threat
with any thunderstorms that develop Tuesday evening. However, steep
low to mid-level lapse rates (7-8 C/km) and strong 0-1 km shear (20-
25 kts) may also support the development of large hail and a few
tornadoes within any stronger updrafts.

There has been some slowing in the cold front passage Tuesday
night into Wednesday morning, which has held onto precipitation
chances across the area through at least midday Wednesday.
Temperatures will rapidly fall behind the front with afternoon
temperatures looking to range from the 30s to low 40s. In fact, a
rain/snow mix is possible with any lingering precipitation behind
the front. High pressure takes control midweek then gradually
shifts into the eastern CONUS later in the week. Southerly return
flow on the western side of the surface high will pump in warmer
temperatures later this week, with highs possibly approaching the
60s by the weekend.

NMA

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1106 PM CST Sun Feb 25 2024

High pressure over the region today will result in light and
variable winds and primarily VFR conditions. Will have to monitor
for some patchy fog in east central Illinois near CMI but
confidence is too low to include in the forecast at this time.
Winds will pick up to 10-13 kt during the day Monday with some
gusts around 20 kt, especially late in the afternoon. Winds aloft
will also approach LLWS criteria briefly Monday evening. Expect
increasing VFR level clouds late in the period, and possibly some
MVFR ceilings in east central Illinois.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 10 AM CST Monday through Monday
afternoon for ILZ027>031-036-037-040-041-047-049-050.

&&
Hazardous weather outlook, Feb 25, 3:05 PM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CST Sun Feb 25 2024

ILZ027>031-036-037-040-041-047-049-050-261200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Scott-Morgan-
305 PM CST Sun Feb 25 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois, generally near and west of the Illinois River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Warm temperatures, gusty winds, low relative humidity, and dry
vegetation will combine to result in a high fire danger on Monday.
Outdoor burning should be postponed.

A strong weather system will bring thunderstorms to the area late
Tuesday afternoon into Tuesday evening. The best chances of any
severe weather will be during the evening.

Southwest winds will increase Tuesday night, with gusts of 30 to 40
mph likely. On Wednesday, winds will be out of the northwest, but
still gusting from 30 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-048-051>057-061>063-066>068-071>073-261200-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Sangamon-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
305 PM CST Sun Feb 25 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strong weather system will bring thunderstorms to the area late
Tuesday afternoon and Tuesday night. The best chances of any severe
weather will be during the evening. A few storms may linger into
early Wednesday morning in eastern Illinois.

Southwest winds will increase Tuesday, with gusts of 30 to 40 mph
likely Tuesday afternoon and night. On Wednesday, winds will be out
of the northwest, but still gusting from 30 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Geelhart

Nearby

Red Flag Warnings in Illinois, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.